Colorado, 2018

Wildfire in Colorado, July 19 to 31, 2018

July 19 to 31, 2018 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire about 19 miles southeast of Steamboat Springs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire about 19 miles southeast of Steamboat Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 19, 10:38 AM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 19, 10:38 AM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1138 AM MDT Thu Jul 19 2018

.SHORT TERM...(Today through Friday)
Issued at 225 AM MDT Thu Jul 19 2018

Convective debris from Wednesday's thunderstorm activity remains
present over much of the Four Corners early this Thursday morning.
Mid and upper-level clouds are moving generally to the east over
eastern Utah and western Colorado, as high pressure continues to
sit south and west of the region. The position of this high
pressure will allow for another day of mostly dry weather across
the western slope with only a few isolated showers and
thunderstorms in the San Juan mountains, where a bit of suppressed
moisture remains. Overall, Thursday will be the hottest day of
the week...if not the year over much of the lower elevations
thanks to less cloud cover and drier air area-wide. At GJT in
particular, all guidance is over the century mark with the ECMWF
ensemble leading the pack at 103 degrees. The record high for GJT
today is 105 degrees...a degree shy of the all-time high of
106...however it looks like we should remain just below both of
these notable extremes.

High pressure scoots to the east of the Four Corners on Friday,
allowing for an increase in southerly flow and monsoonal moisture
during the day. As a result, an uptick in shower and thunderstorm
coverage is expected, especially in the south. Temperatures will
fall back from the extremes on Thursday. Will have to watch the
particularly sensitive burn scar and fire areas on Friday
afternoon and evening for potential Flash Flooding issues.

.LONG TERM...(Friday night through Wednesday)
Issued at 225 AM MDT Thu Jul 19 2018

Embedded shortwaves look to move through the southwest flow Friday
night, potentially leading to the continuation of scattered showers
and thunderstorms through Saturday morning. Moisture will increase
even more so on Saturday and Sunday as the high pressure ridge axis
remains anchored to the east of our CWA over eastern Texas, allowing
for a more direct tap into the sub-tropical moisture sitting over
Arizona. Precipitable water (PW) values will be greater than an
inch, up to 1.25 inches in some spots, across much of the CWA
Saturday through Monday. Embedded shortwave disturbances will move
through the flow, keeping convection more widespread and ongoing
through the overnight hours both Saturday night and Sunday night as
well. The high pressure ridge will retreat westward starting Monday
into early next week, with enough moisture still in place on Monday
to generate thunderstorms favoring the high terrain before spreading
into valleys late in the day as PW values remain above an inch.
Potential for heavy rain will exist with storms this weekend into
Monday. Temperatures over the weekend will still be warm but not as
hot (meaning below triple digit heat) given the increase in clouds
and showers which will allow for a reprieve from the hot conditions
we are currently experiencing.

As the high pressure moves west of our CWA into the Great Basin,
this will allow drier air to work in from the north-northwest
Tuesday and especially by Wednesday, as the deeper moisture gets
pushed back southward and PW values drop below 0.75 inches across
much of western Colorado. The exception to this is southwest
Colorado and eastern Utah, where moisture hangs on a bit longer
where thunderstorms will be possible with some brief heavy rain in
the stronger cells. Tuesday and Wednesday appear overall to be
quieter days compared to the weekend preceding it. This makes sense
given the proximity of the high and the north-northwest upper level
flow, which tends to cut off our monsoonal moisture tap. Eastern
Utah and southwest Colorado will stand the best chances of storm
activity as mentioned earlier as they are on the edge or gradient
between drier air and deeper moisture. Due to the drier air
moving in for Tuesday and Wednesday, temperatures will bounce back
above normal towards the very warm to hot end of the spectrum.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1138 AM MDT Thu Jul 19 2018

High pressure will remain overhead today resulting in VFR
conditions for all TAF sites over the next 24 hours. Apart from
some gusts to 20-25 knots this afternoon, winds will remain light
and terrain driven. Isolated storms will be possible across the
higher terrain of SE UT/SW CO from 18Z-03Z. Moisture increases
from the south on Friday with clouds and the chance for showers
and storms increasing after 15Z Friday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MAC
LONG TERM...MDA
AVIATION...MMS
Hazardous weather outlook, Jul 19, 1:21 AM MST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
221 AM MDT Thu Jul 19 2018

COZ001>014-017>023-UTZ022>025-027>029-200830-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
221 AM MDT Thu Jul 19 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms will be possible in the San
Juan Mountains. While coverage will be less than in prior days,
some lightning and heavy downpours will still be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Monsoon moisture will increase on Friday and coverage of afternoon
showers and thunderstorms will increase. There will be a better
chance of heavy downpours and strong, gusty winds on Friday and
Saturday. Flash Flooding may affect sensitive drainage basins near
recent fires and burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Elkhead and Park Mountains

When
July 19, 1:30 PM MST to July 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

The Silver Creek Fire began due to lightning ignition about 19 miles southeast of Steamboat Springs and grew to 20,120 acres before it was contained in late October.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782990.